With more people staying at home, and less holidays in the sunshine this year, vitamin D deficiency is an issue that many are facing. As a result, demand for vitamin D supplements and prescribed treatments are increasing. These products – especially prescribed preparations – pose great risk to dogs, who are very sensitive to some compounds of vitamin D. Certain analogues (found mainly in psoriasis creams) only require very small quantities to be ingested to cause significant toxicity in dogs.
The number of enquiries to the VPIS regarding vitamin D have increased over recent years, and we are anticipating a further rise, with lockdown measures, winter months and travel restrictions reducing our exposure to sunlight.
Clinical signs of vitamin D toxicity tend to occur within a few hours of ingestion, and polydipsia may be the initial sign. Following this, profuse vomiting and diarrhoea as well as depression, lethargy and polyuria may develop. In severe cases, hypercalcaemia is a significant concern. From 12 hours onwards, the deposition of calcium in the tissues can cause cardiac changes, which may be visible on the ECG, and renal failure. Haematemesis may occur, which is considered a poor prognostic indicator, as it may indicate severe gastrointestinal ulceration. Puppies and dogs with pre-existing renal dysfunction are predisposed to vitamin D toxicity.
The VPIS are able to provide advice on a range of vitamin D products, where we can give specific treatment advice dependent on the compound and dose ingested. Ingestion of certain vitamin D analogues may prove lethal, therefore please contact us as soon as possible in such cases.